The Diabetes Forum Support Community For Diabetics Online

The Diabetes Forum Support Community For Diabetics Online (https://www.diabetesforum.com/forum.php)
-   New Member Introductions (https://www.diabetesforum.com/new-member-introductions/)
-   -   Medication and blood sugar (https://www.diabetesforum.com/new-member-introductions/99557-medication-blood-sugar.html)

Lulu jew bean 10-28-2019 23:40

Medication and blood sugar
 
I am a 62-year-old female and I am pre-diabetic. About July 11 I went to the hospital in an ambulance because I was throwing up severely and dizzy. I had a CAT scan done in an MRI and I was told that I had had a stroke although they are not able to tell when I had had a stroke apparently I had no adverse effects from the stroke that I had. I was put on atoravastatin 80 mg generic Lipitor, 75 msg plavix and a beta blocker betaxolol and a baby aspirin. I have been pre diabetic for many years so far.

So I’ve been trying to eat low carb but I have a sugar and carb addiction so it’s so hard. Lately though my blood sugars have been really high eating these same liberties I’ve been eating. Example today I had a handful of Pringle’s chips and half a cupcake and my blood sugar went up to 188! This is a shock to me! I’ve looked up these meds and they say they can raise blood sugar And cause diabetes, however my doctor says it’s “rare” Also two weeks ago I had bacon and potato soup and my blood sugar went to 239! My eyes bout popped out of my head because never EVER have I had a reading over 200!!! My current a1c is 5.3. So I guess I'm wondering if anyone else has had medication make your blood sugar go that high! My cardiologist says it won’t hurt me that it goes that high but I’ve read anything over 140 is dangerous. If that is true how long does it have to stay over 140 to start to cause damage? Sorry this is so long. I’ve been trying to eat good, avocados, apples, peanut butter for fats and protein and trying to lose weight and exercise per doctors instructions.

itissteve 10-29-2019 00:22

Hi, Lulu. Welcome to the forum!

I'm hopeful other posters here can be more specific about the effects they've seen on their blood glucose (blood sugar) with meds similar to the ones you've been given. But I can tell you that, yes, some medications can raise blood glucose levels. And so can stress, and a stroke is a considerable stress on your system.

If your blood glucose usually has been under 140 after meals even though you're "pre-diabetic" (presumably without meds like Metformin), you've been doing pretty well. But time and other illnesses can cause issues and you may find out that your body can no longer handle chips and some cake or an entire bowl of starchy soup. These may have to be special treats -- or banished from your diet altogether. Most of us here follow a very low carb diet to keep our blood glucose

That sugar and carb addiction? It is tough to beat. But it's do-able. It gets better with a couple of weeks of abstaining. You can tough it out. It helps to increase your protein and fat intake so you don't feel constantly hungry -- and you should increase your water and sodium intake some to avoid what many call "keto flu". But you should feel so much better knowing you're doing more to manage your blood glucose at safe levels.

Lulu jew bean 10-29-2019 16:39

Thank you so much for your reply. I guess no one else had anything to say about medication and blood sugar. My doctor insists its not the medication then I guess its just my ole body changing maybe from the stroke though i've had no symptoms from the stroke. I"ve been reading here and found fats seem to be a good key for cravings. I did do keto for a long time but still my cholesterol went skyhigh and they think that is what caused the stroke, high cholesterol which is why my doctor is adamant to stay on the generic lipitor because it has been found to be the best one for my situation. I am thinking of at least re starting some MCT oil for fats as I know I am not getting enough of that because I am now afraid to eat them. I am not taking metformin thought I use to but thought I could do my own low carb and that bombed because of my cravings. I guess I will have to wait till december when I see the neurologist to see what he says. Also I am sure the lipitor is causing some mood swings and other mental issues but again he says no.

itissteve 10-29-2019 17:27

I would give it a little longer for people to see your post and think about how they'd like to respond. Us moderators are on the site all the time but most of the folks here are not. :smile2:

One of the more frustrating things about Western medicine, to me, is a dogged insistence on treating "averages" despite other circumstances. A certain age? A certain medical history? A certain LDL count? YOU go on a statin!

Thing is, while people are eating keto and losing weight, there is lots of cholesterol floating about their blood stream. A blood test will show high cholesterol levels. Recent research, however, shows two things:
- without big swings in blood glucose levels, cholesterol actually changes its shape to a fluffy particle (warning: jargon ahead! :smile2:) that does its job but does not get into your body's cells as easily to cause damage. Standard "lipid panel" blood tests do not identify this change.
- just a high LDL level is not a good predictor of cardiovascular disease. Current studies show that a much better predictor is the ratio between HDL cholesterol and triglyceries. A ratio of 1:1 or 1:1.5 is best. So bumping up your HDL ("good") cholesterol may be better for you than addressing just high LDL.

Many of us have found that we need to become well-versed in how our bodies work because the standard of care for diabetics is not geared to the kind of low-carbohydrate techniques we use and doctors will tell us things that don't apply well to us.

Of course, I would never advise anyone to just discontinue their statin or Metformin. But you may want to look at more posts on this site (Search works well) to see what the current thinking is on diabetes management. Many doctors have not been exposed seriously to the topic in decades. A lot can happen in science in that length of time.

Lazza 10-29-2019 21:53

Hi. Although I don't know whether the meds you are taking will influence your blood glucose level I do have a few thoughts:

1) An a1c of 5.3 is normal for someone your age. However a blood glucose level of over 120-ish, unless you seriously gobble down junk food, is not consistent with this a1c level. The a1c test is not always reliable. It's certainly better to look at your fasting blood glucose level and your glucose level after you eat. I'd check them every few days. If you still get high blood glucose readings then see your endocrinologist.

2) You might want to get your C-peptide level checked. For someone with insulin resistance (type 2 diabetes) it should be high (lots of insulin but your body doesn't utilize it efficiently). But if the value is low then it means your pancreas has trouble with insulin production. The C-peptide test is rather common.

And certainly cutting back on your carbs is good, especially junky carbs. Of course I understand food cravings; it requires strong willpower to stop eating foods you've enjoyed for your entire life.

Good luck.


All times are GMT +1. The time now is 23:28.

Powered by vBulletin®
Copyright ©2000 - 2021, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2021 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2021 DragonByte Technologies Ltd.